PharmD Info

A forum for Indian Pharmacy Professionals

Are you a Clinical Pharmacist? Join Clinical Pharmacist Forum to discuss various clinical pharmacy services, clinical pharmacist jobs, and your experiences.
  • User avatar
#2240
The severity-of-tools focused to assess the potential severity of DRPs/MEs to patient avoided by the Pharmacist Intervention - PI

The first tool for assessing potential significance of PIs was created by Folli et al. in 1987. The authors classified degree of potential severity of a ME into 3 levels (potential lethal, serious, or significant) with detailed descriptions of definition/explicit examples.

Potential Lethal

It could have one or more of the following consequences:

(1) the serum level resulting from such a dose is likely to be in the “severe toxicity range” based on common dosage guidelines, e.g., serum theophylline concentrations >30 µ g/mL, more than ten times the dose of a chemotherapy agent;
(2) the drug being administered has a high potential to cause cardiopulmonary arrest in the dose ordered;
(3) the drug being administered has a high potential to cause a life-threatening adverse reaction, such as anaphylaxis, in light of the patient’s medical history;
(4) the dose of a potentially life-saving drug is too low for a patient having the disease being treated;
(5) the dose of a drug with a very low therapeutic index is too high (ten times the normal dose).

Serious

It could have one or more of the following results:

(1) the route of drug administration ordered is inappropriate, with the potential of causing the patient to suffer a severe toxic reaction;
(2) the dose of the drug prescribed is too low for a patient with serious disease who is in acute distress;
(3) the dose of a drug with low therapeutic index is too high-four to ten times the normal dose;
(4) the dose of the drug would result in serum drug levels in the toxic range, e.g., serum theophylline levels 20 to 30 µ g/mL;
(5) the drug ordered could exacerbate the patient’s condition, e.g., drug-drug interaction or drug-disease interaction; and
(6) the name of the drug is misspelled, creating a risk that the wrong drug might be dispensed.

Significant

An error could have one or more of the following results:

(1) the dose of the drug with low therapeutic index is too high - 1/2 to four times the normal dose;
(2) the dose is too low for a patient with the condition being treated;
(3) the wrong laboratory studies to monitor a specific side effect of a drug are ordered, e.g., CBC and reticulocyte counts are ordered to monitor gentamicin toxicity;
(4) the wrong route of administration for the condition being treated is ordered, e.g., the inadvertent change from IV to oral therapy for the treatment of bacterial meningitis; and
(5) errors ordering IV fluids are made, e.g., specific additives needed for complete therapy are omitted, or incompatible fluids are ordered.

Virtual Requirement Drive for Clinical Pharmacist […]

Greetings from Sree Dattha Institute of Pharmacy […]

Required Manager Clinical Pharmacy - Venkateswar H[…]

To, The HR Manager, MGM new Bombay hospital Navi M[…]

PharmD Info - Highlights